Flash Flood, Upshur
- When
- June 16, 7:05 AM CST to 10:00 AM CST
- Where
- Upshur County, 4 mi N of Big Sandy
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.638, -95.100
Intersection of Highway 1002 and Aspen Road underwater and closed.
An upper level low pressure system across north Texas allowed for slow moving thunderstorms to develop across portions of northeast Texas during the morning and afternoon hours of June 16th. These thunderstorms produced copious amounts of rain with widespread flooding noted across some counties of northeast Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An upper level low pressure system across north Texas allowed for slow moving thunderstorms to develop across portions of northeast Texas during the morning and afternoon hours of June 16th. These thunderstorms produced copious amounts of rain with widespread flooding noted across some counties of northeast Texas. Rainfall totals of some three to five inches were reported from these thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 16, 3:20 AM CST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 420 AM CDT SAT JUN 16 2007 .DISCUSSION... MORNING WATER VAPOR IMAGERY INDICATING CLOSED UPPER LOW HAS SUNK A LITTLE FARTHER S INTO THE WESTERN SECTIONS OF NCNTRL TX...WITH WEAKENING MCS ASSOCIATED WITH THE NEXT VORTICITY LOBE ROUNDING THE BASE OF THE LOW BEGINNING TO SLOWLY SPREAD NE INTO NCNTRL/NE TX. NONE OF THE MODELS HAVE THE MCS FORECAST VERY WELL THIS MORNING...ALTHOUGH...DESPITE CONVECTIVE FEEDBACK PROBLEMS ONCE AGAIN...THE GFS HAS A BETTER HANDLE ON THE INITIAL PLACEMENT OF THE VORT LOBE...THUS HAVE USED THIS SOLUTION FOR THE SHORT TERM PORTION OF THE FORECAST. VORT LOBE SHOULD CONTINUE TO SHIFT NE INTO E TX BY MIDDAY/EARLY AFTERNOON...IF NOT EARLIER...AND GIVEN ANY LEFTOVER BOUNDARIES FROM FRIDAY/S CONVECTION...AND LIMITED DAYTIME HEATING...SCATTERED TO NUMEROUS CONVECTION SHOULD DEVELOP QUICKLY THIS MORNING OVER E TX/W LA. ALREADY HAVE SEEN DEVELOPMENT OF SCATTERED CONVECTION JUST NE OF ELD...ASSOCIATED WITH THE INVERTED TROUGH EXTENDING NW TO SE ALONG THE EWD FLANK OF THE LOW...BUT THIS CONVECTION MAY LIFT FARTHER N...WITH AFOREMENTIONED VORT LOBE TO THE SW ALLOWING FOR ADDITIONAL REDEVELOPMENT THROUGHOUT THE DAY TO SPREAD NNE. PW/S STILL REMAIN QUITE HIGH...ON THE ORDER OF 1.75-2 THIS MORNING...AND GIVEN VERY WEAK DEEP LAYER SHEAR ENVIRONMENT E OF THE LOW OVER OUR REGION...STORMS THAT DO DEVELOP WILL AGAIN BE SLOW MOVERS...AND CAPABLE OF DUMPING A GOOD AMOUNT OF RAIN IN A SHORT PERIOD OF TIME. HAVE ADDED HEAVY RAINFALL MENTION IN THE FORECAST TODAY /AND RAISED POPS/ FOR E TX/W LA...WHERE STORM CLUSTERS MAY BE GREATER...BUT EVEN THE EASTERN AREAS OF N LA/SCNTRL AR THAT SEE DEVELOPMENT COULD ALSO SEE HEAVY RAINFALL AS WELL...AS SEEN FROM LOCALIZED FLOODING OVER W JACKSON/NW WINN PARISHES FRIDAY. HAVE ALSO LOWERED MAX TEMPS A BIT GIVEN GOOD COVERAGE OF RAIN OVER THE W 1/2 OF THE AREA TODAY. BELIEVE SVR THREAT WILL BE ISOLATED AGAIN TODAY GIVEN LIMITED HEATING/SFC BASED INSTABILITY...AND WEAK DEEP LAYER SHEAR...BUT SHOULD STORMS PULSE...LOCALIZED WIND GUSTS/POSSIBLY MARGINAL HAIL WILL BE THE RESULT. USP FROM 88-D INDICATED WIDESPREAD 0.5 - 1 QPF TOTALS OVER E TX FRIDAY...WITH ISOLATED THREE INCH TOTALS FOUND. ADDITIONAL AMOUNTS OF 1-2 WITH ISOLATED 3 TOTALS SEEMS PLAUSIBLE AGAIN TODAY OVER THESE SAME AREAS...BUT GIVEN RELATIVELY HIGH FFG VALUES...AND ISOLATED HIGHER AMOUNTS THAT HAVE ALREADY OCCURRED...WILL NOT ISSUE A FLASH FLOOD WATCH ATTM...AND WILL MONITOR DURING FUTURE FORECASTS SHOULD THE LOW HANG OVER CNTRL TX A WHILE LONGER. CNTRL TX LOW WILL BEGIN TO OPEN UP BY SUNDAY NIGHT...BUT NOT QUICK ENOUGH TO DODGE A POTENTIAL VORT LOBE ROUNDING THE CENTER OF CIRCULATION IN WAKE OF ANOTHER POTENTIAL MCS THAT MAY DEVELOP AGAIN OVERNIGHT OVER THE TX HILL COUNTRY. THUS...ADDITIONAL SCATTERED TO NUMEROUS CONVECTION MAY AGAIN FIRE BY LATE MORNING/AFTERNOON SUNDAY ACROSS E TX/W LA...ALTHOUGH CONFIDENCE IN PLACEMENT/TIMING OF THIS NEXT PIECE OF ENERGY REMAINS LOW...HENCE JUST HIGH CHANCE POPS FOR THESE AREAS. ADDITIONAL REDEVELOPMENT MAY OCCUR OVERNIGHT AS THE SYSTEM SLOWLY EJECTS NE ACROSS OK/W AR IN ADVANCE OF THE NEXT SHORTWAVE /OFF THE PAC NW COAST THIS MORNING/ ADVANCING E ACROSS THE N PLAINS/S CANADA. THE MEDIUM RANGE PROGS HAVE DONE AN ABOUT FACE CONCERNING THIS SHORTWAVE /AND ARE IN BETTER AGREEMENT/...KEEPING IT SOME 1500 MILES NNW ACROSS THE N PLAINS THIS RUN COMPARED TO THE 00Z RUN JUST 24 HRS AGO. AS A RESULT...ATTENDANT SFC COOL FRONT WILL REMAIN WELL N OF THE REGION ACROSS THE CNTRL PLAINS. ELONGATED TROUGH AXIS FROM OUR REMNANT LOW WILL SLOWLY DRIFT SE ACROSS THE REGION MONDAY/TUESDAY...WITH SCATTERED CONVECTION ONCE AGAIN POSSIBLE WITH HEATING. GIVEN GULF OF MX RIDGE...AND ALSO BUILDING UPPER RIDGE OVER THE DESERT SW...WHICH WILL EXPAND E INTO THE S PLAINS THROUGH MIDWEEK...REMNANT SHEAR AXIS MAY REMAIN DEPOSITED ACROSS THE DELTA REGION OF NE LA INTO CNTRL LA/SE TX...THUS HAVE SHIFTED CHANCE POPS E/S OVER THESE AREAS BY TUESDAY. WILL KEEP SLIGHT CHANCE POPS GOING THROUGHOUT THE REST OF EXTENDED...AS DIRTY RIDGE CONTINUES TO BUILD...AND ALLOW SUBTLE IMPULSES ALOFT TO SPILL SE IN THE NW FLOW INTO THE REGION BY WEEK/S END. PRELIMS ARE NEXT... 15 && .AVIATION... ISOLATED REDEVELOPMENT OF CONVECTION OCCURRING OVER AREA...BEST ACTIVITY N OF TYR AT 09Z. SHOWERS AND TSTMS TO BECOME MORE WIDESPREAD THROUGH THE REMAINDER OF THE MORNING AS ENERGY RESPONSIBLE FOR LARGE CONVECTIVE SYSTEM OVER CENTRAL TX ROTATES ACROSS OUR AREA LATER IN THE MORNING. MOSTLY MVFR WITH SOME IFR CONDITIONS WILL PREVAIL MUCH OF THE MORNING THROUGH 15Z BEFORE GRADUALLY LIFTING. MVFR CONDITIONS WILL BE GENERALLY ASSOCIATED WITH PRECIP AREAS. /17/ && .PRELIMINARY POINT TEMPS/POPS... SHV 83 70 87 71 / 60 40 40 30 MLU 87 69 91 70 / 50 30 20 20 DEQ 82 69 84 68 / 60 50 50 50 TXK 82 69 86 70 / 60 40 40 40 ELD 84 68 89 68 / 50 30 20 30 TYR 81 69 83 71 / 70 50 50 50 GGG 81 69 85 70 / 70 50 50 50 LFK 84 69 85 71 / 60 40 50 40 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 15/17
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 600 AM CDT SAT JUN 16 2007 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-161700- ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE- CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD- HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION- MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA- PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR- WEBSTER-WINN-WOOD- 600 AM CDT SAT JUN 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA. .DAY ONE...TODAY AND TONIGHT... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS MUCH OF THE FOUR STATE REGION TODAY...AS AN UPPER LEVEL LOW PRESSURE SYSTEM REMAINS STATIONARY ACROSS NORTHCENTRAL TEXAS. ONE UPPER LEVEL DISTURBANCE WRAPPING AROUND THE CENTER OF CIRCULATION WILL ENTER EAST TEXAS LATE THIS MORNING OR EARLY AFTERNOON...ENHANCING SHOWER AND THUNDERSTORM DEVELOPMENT OVER THIS AREA. ELSEWHERE...DAYTIME HEATING AND LEFTOVER OUTFLOW BOUNDARIES FROM PRIOR THUNDERSTORM ACTIVITY...WILL PROVIDE THE LIFT NEEDED FOR ADDITIONAL SHOWERS AND THUNDERSTORMS ACROSS NORTH LOUISIANA AND SOUTH ARKANSAS. A FEW ISOLATED STORMS MAY POSSIBLY BECOME SEVERE TODAY AND EARLY THIS EVENING...PRODUCING STRONG DAMAGING WINDS AND POSSIBLY LARGE HAIL. IN ADDITION...THE AIR MASS OVER THE FOUR STATE AREA REMAINS SATURATED...ADDING TO THE INCREASED RISK OF LOCALLY HEAVY RAINFALL. ANY NEW THUNDERSTORMS THAT DEVELOP WILL LIKELY BE SLOW MOVING...PRODUCING RAINFALL AMOUNTS OF ONE TO TWO INCHES IN SHORT PERIODS OF TIME. THUS...LOCALIZED FLOODING MAY RESULT...ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS. WHILE SOME OF THESE THUNDERSTORMS MAY BEGIN TO DIMINISH SHORTLY AFTER SUNSET...ADDITIONAL REDEVELOPMENT IS POSSIBLE OVERNIGHT...ESPECIALLY AS ANOTHER UPPER LEVEL DISTURBANCE ROUNDS THE LOW AND ENTERS EAST TEXAS SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SCATTERED THUNDERSTORMS WILL PERSIST SUNDAY AND MONDAY...AS THE UPPER LOW PRESSURE AREA REMAINS ANCHORED OVER NORTHCENTRAL TEXAS OVER THE NEXT DAY OR SO. THIS SYSTEM SHOULD WEAKEN AND SLOWLY EJECT NORTHEAST INTO OKLAHOMA AND WESTERN ARKANSAS MONDAY...BUT ADDITIONAL SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP OVER ALL THE FOUR STATE REGION THROUGH TUESDAY. SOME ISOLATED STORMS MAY BRIEFLY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. HOWEVER...LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE THE MAIN THREAT...WHICH COULD PRODUCE FLOODING OF LOW LYING...POOR DRAINAGE AREAS. THIS THREAT WILL BEGIN TO END LATE TUESDAY...AS THE REMNANTS OF THIS SYSTEM DRIFT SOUTH AND EAST OF THE REGION. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF SKYWARN SPOTTERS...EMERGENCY MANAGERS...AND HAM RADIO OPERATORS...MAY BE NEEDED TODAY AND TONIGHT. 15
The Shreveport radar (KSHV), 120 km away, was scanning. The volume nearest the first event began at 13:03 UTC.
10 flash flood. Local standard time, as filed.
Intersection of Highway 1002 and Aspen Road underwater and closed.
Flooding reported across US 80 with minor street flooding in the northern portion of the city.
TX 135 near FM 2207 was closed due to high water.
Water over US 271...McComic Road and multiple secondary roads in the northwest portion of the county.
Water reported over multiple secondary roadways in the northern portion of the county.
TX 155 was closed from Big Sandy to Gilmer. Numerous county roads closed across the entire county.
FM 724...TX 110...FM 2015 and numerous other county roads across the northern portion of the county were closed or washed out.
County Road 26 was washed out between TX-850 and County Road 21.
Portions of County Road 411 was under water. High water rescues had to be made as vehicles became submerged.
Reports of several road closures across Smith County due to very heavy rainfall. County Road 2260 under four feet of water. FM 724 is closed three miles from US 64. FM 757 and 2767 also closed. County Road 472 closed between County Road 433 and 411.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38409, 38408, 38405, 38406, 38407, 38403, 38404, 38400, 38401, 38402.